Oklahoma, 2011

Tornadoes and Hail in Oklahoma, September 17, 2011

September 17, 2011 · NWS OUN · 22 events in 11 counties and zones

A warm front moved slowly north through Oklahoma, settling near the Oklahoma and Kansas border by mid afternoon. Scattered thunderstorms developed over western and northern Oklahoma, with another area of thunderstorms developing near the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front moved slowly north through Oklahoma, settling near the Oklahoma and Kansas border by mid afternoon. Scattered thunderstorms developed over western and northern Oklahoma, with another area of thunderstorms developing near the Red River. The thunderstorms produced large hail and heavy rain as they moved east and northeast. One thunderstorm, however, remained discrete and moved east and then east-southeast over north-central Oklahoma. Backed surface winds near the warm front helped maximize low-level wind shear, and three brief tornadoes developed over open country in Grant county. The storms over southwest Oklahoma weakened with the loss of daytime heating, but the northern Oklahoma storms merged into a complex. This complex continued well into the evening producing heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 1:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 17, 1:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT SAT SEP 17 2011

.DISCUSSION...
SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED
THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL
OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY
RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC
ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD
TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS
OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR
INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL
JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED
STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS
ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET.

SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF
WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS
SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH
MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA
NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE
MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND
COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE
TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION
OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS
FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE
STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND
WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  84 /  40  40  40   0
HOBART OK         68  88  60  85 /  30  20  20   0
WICHITA FALLS TX  69  90  66  87 /  30  40  40   0
GAGE OK           63  84  50  87 /  30  20  10   0
PONCA CITY OK     68  82  58  83 /  70  50  30   0
DURANT OK         68  87  68  85 /  40  50  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, Sep 17, 10:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT SEP 17 2011

OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.

LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 2 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO GOLF BALL SIZE.

DAMAGING WIND GUSTS OVER 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 1 PM UNTIL
2 AM.

DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.  BREEZY
SOUTH WINDS WILL HELP TRANSPORT VERY HUMID AIR INTO THE SOUTHERN
PLAINS.  SURFACE HEATING WILL YIELD MODERATE INSTABILITY ACROSS THE
RISK AREA.

ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EARLY
AFTERNOON...ESPECIALLY ACROSS WESTERN OKLAHOMA AND ADJACENT
AREAS OF WESTERN NORTH TEXAS.  THE COVERAGE OF THUNDERSTORMS WILL
INCREASE ACROSS WESTERN OKLAHOMA LATER IN THE AFTERNOON AND EARLY
EVENING WHEN AN UPPER LEVEL TROUGH ARRIVES FROM THE WEST. WIND SHEAR
WILL ALSO INCREASE WITH THE ARRIVAL OF THE TROUGH...SO STORMS MAY
BECOME BETTER ORGANIZED... INCLUDING THE POSSIBILITY OF ONE OR TWO
SUPERCELLS LATE IN THE DAY. THE PRIMARY HAZARDS WILL BE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS WOULD ALSO
MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.

STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES
BUT STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF NORTH CENTRAL
AND CENTRAL OKLAHOMA DURING THE MID TO LATE EVENING HOURS.
HAIL UP TO THE SIZE OF HALF DOLLARS...STRONG WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND EXPECTED LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ON SUNDAY A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON...
HOWEVER...THERE WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE
STORMS AS A COLD FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL
OKLAHOMA TO WESTERN NORTH TEXAS.

MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.

In the hours before

Special weather statement, Sep 17, 2:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT SEP 17 2011

OKZ004-005-009-010-172030-
ELLIS OK-HARPER OK-WOODWARD OK-WOODS OK-
304 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FORT SUPPLY...MOVING NORTHEAST AT 30 MPH.  ADDITIONAL STORMS
ARE FORMING ACROSS NORTHWEST OKLAHOMA AND THE CHANCE OF SEVERE
WEATHER IS INCREASING.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3698 9900 3631 9962 3660 9986 3701 9941
      3701 9914
Special weather statement, Sep 17, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT SAT SEP 17 2011

OKZ009-172100-
ELLIS OK-
347 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GAGE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3644 9969 3626 9960 3625 9961 3611 9976
      3623 9992
Special weather statement, Sep 17, 2:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT SAT SEP 17 2011

OKZ021-033-034-036-TXZ083-084-172115-
GREER OK-HARMON OK-JACKSON OK-BECKHAM OK-FOARD TX-HARDEMAN TX-
351 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...FOARD...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.

AT 349 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM JUST WEST OF
WILLOW...TO JUST WEST OF HOLLIS...DOWN TO NEAR GOODLETT AND CROWELL
TEXAS...MOVING NORTHEAST AT 20 MPH. ALL STORMS ARE CAPABLE OF
PRODUCING SMALL HAIL AND VERY HEAVY RAIN. STORM INTENSITY MAY
INCREASE THE NEXT COUPLE OF HOURS...RESULTING IN SEVERE WEATHER
WARNINGS FOR LARGE HAIL AND DAMAGING WIND GUSTS.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3486 10001 3523 9976 3525 9945 3464 9981
      3396 9952 3383 9988 3434 10001

The radar

The Vance AFB radar (KVNX), 112 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Harper

When
September 17, 3:00 PM CST
Where
Harper County, 8 mi SE of Selman
Measured
0.75 in hail
Reported by
Public
Coordinates
36.718, -99.388

Hail, Harper

When
September 17, 3:00 PM CST
Where
Harper County, 7 mi SE of Selman
Measured
0.75 in hail
Reported by
Public
Coordinates
36.728, -99.401

Hail, Alfalfa

When
September 17, 3:35 PM CST
Where
Alfalfa County, Amorita
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.920, -98.290

Hail, Woodward

When
September 17, 3:40 PM CST
Where
Woodward County, 15 mi N of Mooreland Arpt
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.697, -99.190

Quarter- to Golf Ball-size hail was reported at Alabaster Caverns State Park.

Hail, Woodward

When
September 17, 3:50 PM CST
Where
Woodward County, 4 mi SE of Woodward
Measured
1 in hail
Reported by
Public
Coordinates
36.389, -99.339

Hail, Beckham

When
September 17, 4:02 PM CST
Where
Beckham County, 1 mi S of Retrop
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.145, -99.360

Tornado, Grant

When
September 17, 4:46 PM CST to 4:49 PM CST
Where
Grant County, 4.2 mi S of Wakita to 5.01 mi S of Wakita
Rating
EF0
Path length
1.52 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.820, -97.932

Numerous storm chasers reported a tornado south of Wakita that persisted for a few minutes as it moved southeast. No damage was reported.

Tornado, Grant

When
September 17, 4:49 PM CST
Where
Grant County, 4.85 mi SSE of Wakita
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
36.815, -97.887

A second tornado was observed by numerous storm chasers to the northeast of the larger tornado that was occurring south of Wakita. This tornado was a narrow rope tornado that became very elongated and tilted from the cloud base. No damage was reported with this tornado.

Tornado, Grant

When
September 17, 4:55 PM CST
Where
Grant County, 6.75 mi S of Wakita
Rating
EF0
Path length
0.5 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
36.784, -97.897

A third brief tornado was observed by a media storm chaser. Again, no damage was reported with this tornado.

Thunderstorm Wind, Tillman

When
September 17, 5:05 PM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.743

Thunderstorm Wind, Alfalfa

When
September 17, 5:10 PM CST
Where
Alfalfa County, 3.5 mi N of Carmen
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.631, -98.460

Six power poles were snapped. Monetary damages were estimated.

Hail, Comanche

When
September 17, 5:14 PM CST to 5:21 PM CST
Where
Comanche County, Medicine Park
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.730, -98.500

Hail, Tillman

When
September 17, 5:15 PM CST
Where
Tillman County, Grandfield
Measured
2 in hail
Reported by
Public
Coordinates
34.230, -98.690

Thunderstorm Wind, Tillman

When
September 17, 5:15 PM CST
Where
Tillman County, Grandfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.230, -98.690

In addition to the severe winds, hail up to two inches in diameter was reported.

Thunderstorm Wind, Tillman

When
September 17, 5:15 PM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.743

Thunderstorm Wind, Kay

When
September 17, 6:10 PM CST
Where
Kay County, 4 mi SSE of Blackwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.746, -97.252

Thunderstorm Wind, Kay

When
September 17, 6:15 PM CST
Where
Kay County, 1 mi S of (Pnc)ponca City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.715, -97.100

Thunderstorm Wind, Kay

When
September 17, 6:20 PM CST
Where
Kay County, 3 mi SE of Kildare
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.779, -97.012

Several trees and a barn were damaged. Monetary damage estimates were not available.

Hail, Major

When
September 17, 6:25 PM CST
Where
Major County, Fairview
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
36.270, -98.480

Thunderstorm Wind, Noble

When
September 17, 6:39 PM CST
Where
Noble County, 4 mi SE of Billings
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
36.489, -97.389

Hail, Garfield

When
September 17, 7:39 PM CST
Where
Garfield County, Drummond
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.300, -98.040

Hail, Garfield

When
September 17, 8:13 PM CST
Where
Garfield County, 4 mi SSE of Enid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.346, -97.853

The hail report was relayed by personnel at Vance Air Force Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334445, 334446, 334433, 334447, 334434, 334436, 349600, 349601, 349602, 334437, 334451, 334449, 334438, 334439, 334448, 334440, 334441, 349799, 334442, 334450, 334443, 334444.